Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 237, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2020, 5:04 PM CDT for Dickey County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 5:04 PM CDT (22:04 UTC)
- Expired
- Jul 31, 2020, 6:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WUUS53 KBIS 312204 SVRBIS NDC021-312300- /O.NEW.KBIS.SV.W.0237.200731T2204Z-200731T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Bismarck ND 504 PM CDT Fri Jul 31 2020 The National Weather Service in Bismarck has issued a * Severe Thunderstorm Warning for... South central Dickey County in southeastern North Dakota... * Until 600 PM CDT. * At 503 PM CDT, a severe thunderstorm was located 5 miles north of Ellendale, moving southeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Ellendale around 515 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4614 9867 4614 9839 4594 9819 4594 9859 TIME...MOT...LOC 2203Z 332DEG 15KT 4607 9849 HAIL...1.00IN WIND...<50MPH $$ HOLLAN
4 follow-up statements
400 WWUS53 KBIS 312216 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 516 PM CDT Fri Jul 31 2020 NDC021-312300- /O.CON.KBIS.SV.W.0237.000000T0000Z-200731T2300Z/ Dickey ND- 516 PM CDT Fri Jul 31 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH CENTRAL DICKEY COUNTY... At 515 PM CDT, a severe thunderstorm was located near Ellendale, moving south at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Ellendale around 520 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4614 9867 4614 9839 4594 9819 4594 9859 TIME...MOT...LOC 2215Z 358DEG 13KT 4602 9854 HAIL...1.00IN WIND...<50MPH $$ HOLLAN
486 WWUS53 KBIS 312225 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 525 PM CDT Fri Jul 31 2020 NDC021-312300- /O.CON.KBIS.SV.W.0237.000000T0000Z-200731T2300Z/ Dickey ND- 525 PM CDT Fri Jul 31 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH CENTRAL DICKEY COUNTY... At 525 PM CDT, a severe thunderstorm was located over Ellendale, moving south at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of south central Dickey County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4610 9866 4605 9838 4594 9837 4594 9859 TIME...MOT...LOC 2225Z 001DEG 13KT 4599 9854 HAIL...1.00IN WIND...<50MPH $$ HOLLAN
159 WWUS53 KBIS 312236 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 536 PM CDT Fri Jul 31 2020 NDC021-312300- /O.CON.KBIS.SV.W.0237.000000T0000Z-200731T2300Z/ Dickey ND- 536 PM CDT Fri Jul 31 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH CENTRAL DICKEY COUNTY... At 536 PM CDT, a severe thunderstorm was located near Ellendale, moving south at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Ellendale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4608 9865 4603 9849 4594 9850 4594 9859 TIME...MOT...LOC 2236Z 013DEG 10KT 4599 9860 HAIL...1.00IN WIND...<50MPH $$ HOLLAN
045
WWUS53 KBIS 312254
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
554 PM CDT Fri Jul 31 2020
NDC021-312304-
/O.EXP.KBIS.SV.W.0237.000000T0000Z-200731T2300Z/
Dickey ND-
554 PM CDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DICKEY COUNTY
WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4608 9865 4603 9849 4594 9850 4594 9859
TIME...MOT...LOC 2254Z 332DEG 15KT 4594 9856
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 31, 3:30 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 330 PM CDT Fri Jul 31 2020 .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jul 31 2020 Strong to possibly severe convection continues over southwest North Dakota within an area of steep low and mid-level lapse rates, Cape values of 1500-2000 J/kg and DCape of 1300 J/k. We received a report of 50-60 mph winds and penny hail 12 south of KDIK, and 59 MPH winds at the Dickinson airport around 130 pm MDT. Convection has since diminished somewhat, but could see another flare-up over the southwest into far south central ND this afternoon before tracking into South Dakota. Attention will then turn to the southeast CWA. Showers are beginning to develop over the southern James River Valley. The southern James River Valley is within an area of higher CAPE but mid level lapse rates are still meager, but on the increase. Question here is whether convection will be strong enough before the best thermodynamics move southeast of the CWA. In addition, bulk shear is very meager here, so it also looks like pulse type convection late afternoon into the early evening. Once convection diminished over the southern James River Valley this evening, the remainder of the night, and Saturday looks to be dry, and cooler. .LONG TERM...(Saturday night through Friday) Issued at 240 PM CDT Fri Jul 31 2020 Dry weather and seasonably cool temperatures continue into the first half of the work week. Tuesday night through Wednesday night a shortwave trough/upper level low tracks across the forecast area. There is a wide spread of model solutions by this time and the large spread continues into the end of the week, so no need to stray from given guidance at this time. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 240 PM CDT Fri Jul 31 2020 VFR conditions are expected through the 18Z forecast period. The exception will be a small chance of local MVFR cig/vis in scattered thunderstorms this afternoon and early evening. Will mention a VCTS at the southern TAF sites this afternoon, with best chance of thunderstorms near KJMS. Northerly winds at 10 to 15 knots with some gusts up to 25 knots. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Jul 31, 3:37 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 337 PM CDT Fri Jul 31 2020 NDZ003>005-011>013-017>023-025-031>037-040>048-050-051-012045- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 337 PM CDT Fri Jul 31 2020 /237 PM MDT Fri Jul 31 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms through early this evening. A few strong to possibly severe storms are possible with winds to 60 mph and quarter sized hail. However, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-012045- Divide-Burke-Williams-Mountrail- 337 PM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 31, 3:28 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Bismarck ND 228 PM MDT Fri Jul 31 2020 NDZ044-312100- Adams ND- 228 PM MDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS COUNTY UNTIL 300 PM MDT... At 228 PM MDT, a strong thunderstorm was located near White Butte, or 9 miles west of Lemmon, moving southeast at 15 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Haynes. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4595 10245 4614 10259 4615 10218 4595 10200 TIME...MOT...LOC 2028Z 334DEG 14KT 4598 10235 HOLLAN
Local storm report, Jul 31, 3:55 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
355 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND GST 1 SSW LEFOR 46.67N 102.57W
07/31/2020 E65 MPH STARK ND TRAINED SPOTTER
WINDS ESTIMATED AT 60 TO 70 MPH BEGAN AT 252
PM AND LASTED ABOUT 15 MINUTES UNTIL 307 PM.
SPOTTER ALSO REPORTED PENNY SIZED HAIL AND
VERY HEAVY RAIN BUT HAD NOT CHECKED GAUGE
YET.
&&Special weather statement, Jul 31, 4:00 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
300 PM MDT Fri Jul 31 2020
NDZ041-042-044-045-312145-
Grant ND-Hettinger ND-Sioux ND-Adams ND-
300 PM MDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX...EASTERN
HETTINGER...WESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES UNTIL 345
PM MDT...
At 258 PM MDT, strong thunderstorms were located along a line
extending from 16 miles north of Mott to 6 miles northwest of New
Leipzig to 16 miles north of Keldron, South Dakota to near Thunder
Hawk, South Dakota. Movement was southeast at 30 mph.
Penny size hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Elgin, New Leipzig, Heart Butte Dam, Burt, Leith, Heil and Bentley.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4595 10226 4606 10214 4637 10221 4663 10234
4663 10172 4621 10151 4594 10142
TIME...MOT...LOC 2058Z 316DEG 27KT 4659 10220 4645 10202 4616 10192
4592 10197
HOLLANLocal storm report, Jul 31, 4:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 2 N BENTLEY 46.36N 102.06W
07/31/2020 M63 MPH HETTINGER ND MESONET
MESONET STATION TT584 12 E MOTT.
&&Special weather statement, Jul 31, 4:43 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
443 PM CDT Fri Jul 31 2020
NDZ051-312215-
Dickey ND-
443 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKEY COUNTY UNTIL 515
PM CDT...
At 443 PM CDT, a strong thunderstorm was located over Fullerton, or
11 miles northeast of Ellendale, moving southeast at 15 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Fullerton and Monango.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4615 9865 4626 9853 4617 9812 4593 9842
4594 9843
TIME...MOT...LOC 2143Z 314DEG 13KT 4615 9841
HOLLANSpecial weather statement, Jul 31, 4:45 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
445 PM CDT Fri Jul 31 2020
NDZ042-045-312245-
Grant ND-Sioux ND-
445 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 445 PM CDT/345 PM MDT/, strong thunderstorms were clustered 11
miles south of Carson, or 19 miles southeast of Elgin, moving
southeast at 35 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Selfridge and St. Gertrude.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4623 10170 4634 10155 4631 10130 4595 10079
4594 10148
TIME...MOT...LOC 2145Z 314DEG 28KT 4625 10151
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:57 PM CDT | Special Weather Statement | BIS | McKenzie | 33 min |
| Jul 31, 12:32 PM CDT | Special Weather Statement | BIS | Golden Valley | 43 min |
| Jul 31, 12:58 PM CDT | Special Weather Statement | BIS | Golden Valley | 47 min |
| Jul 31, 1:37 PM CDT | Special Weather Statement | BIS | Billings, Slope | 38 min |
| Jul 31, 2:14 PM CDT | Special Weather Statement | BIS | Slope | 46 min |
| Jul 31, 2:26 PM CDT | Severe Thunderstorm Warning | BIS | Stark | 49 min |
| Jul 31, 3:04 PM CDT | Severe Thunderstorm Warning | BIS | Hettinger, Stark | 56 min |
| Jul 31, 3:28 PM CDT | Special Weather Statement | BIS | Adams | 32 min |
| Jul 31, 4:00 PM CDT | Special Weather Statement | BIS | Grant | 45 min |
| Jul 31, 4:43 PM CDT | Special Weather Statement | BIS | Dickey | 32 min |
| Jul 31, 4:45 PM CDT | Special Weather Statement | BIS | Sioux | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.